Alert archive / Kansas / Special Weather Statements in 2023

Special Weather Statement, NWS Dodge City, KS

October 25, 2023Ellis County, Kansas

NWS Dodge City, KS issued this special weather statement at Oct 25, 2023, 3:21 AM CDT for Ellis County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2023, 3:21 AM CDT (08:21 UTC)
Expired
Oct 25, 2023, 4:00 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Hail
0.88 in
Wind
55

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

351 
WWUS83 KDDC 250821
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
321 AM CDT Wed Oct 25 2023
 
KSZ031-046-250900-
Rush KS-Ellis KS-
321 AM CDT Wed Oct 25 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RUSH AND SOUTHERN
ELLIS COUNTIES THROUGH 400 AM CDT...

At 321 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Antonino, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

This strong thunderstorm will be near...
  Antonino around 325 AM CDT.
  Hays and Munjor around 340 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3884 9904 3877 9904 3862 9936 3877 9953
      3903 9928
TIME...MOT...LOC 0821Z 226DEG 10KT 3876 9939 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Oct 25, 3:20 AM CDT, 1 minute earlier. Its key messages:

  • Issued at 320 AM CDT Wed Oct 25 2023
  • Precipitation is possible across portions of southwest KS Wednesday into Thursday, but there are noteworthy modes of failure.
  • Strong cold front Thursday night/early Friday will finally mark the end of above-normal temperatures through the forecast period.
  • Precipitation chances return Saturday and Sunday that would be accompanied by the first snowflakes of the season, however significant uncertainties remain.
Area forecast discussion, Oct 25, 3:20 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
320 AM CDT Wed Oct 25 2023

...Updated Short and Long Term...

.KEY MESSAGES...
Issued at 320 AM CDT Wed Oct 25 2023

- Precipitation is possible across portions of southwest KS
  Wednesday into Thursday, but there are noteworthy modes of
  failure.

- Strong cold front Thursday night/early Friday will finally mark
  the end of above-normal temperatures through the forecast
  period.

- Precipitation chances return Saturday and Sunday that would be
  accompanied by the first snowflakes of the season, however
  significant uncertainties remain.

&&

.SHORT TERM...(Today through Thursday)
Issued at 320 AM CDT Wed Oct 25 2023

KDDC radar observations depict some showers and weak thunderstorms
across portions of western KS early this morning along a weak
cold front that is draped southwest to northeast over the
northwest zones. Given sufficient moisture advection via
southeasterly winds south of this boundary and dewpoints already
in the 50s to low 60s, continued percolations are expected through
mid-morning Wednesday. This is supported by the latest CAM suite,
although pinpointing exactly where showers/storms pop up is
extremely difficult. Additionally, widespread fog is likely to
develop by sunrise as the southeasterly upslope winds, weak
frontal boundary, and high dewpoints encourage saturation. A
Dense Fog Advisory may be needed to address this scenario.

Daytime Wednesday, short range guidance agrees an upper level
shortwave trough, now centered over northern Mexico as per latest
water vapor satellite imagery, will eject northeastward into the
central and southern plains, while weakening and taking on a
negative tilt in the process. Ample moisture across southwest KS
will support a chance for precipitation through early Thursday,
especially east of US-283, however, a couple factors will play
against widespread precipitation. First, considerable convection
is already underway across west TX, and the generated PV anomaly
could force the ejecting upper wave to take a path that is further
south than progged, limiting or removing synoptic forcing over
our area. Second, the lack of a strong frontogenesis or
deformation band associated with the weakening impulse indicates
weak mesoscale forcing. As a result, the degree to which
precipitation occurs across southwest KS is highly uncertain, with
the highest probability of QPF exceeding 0.1" relegated to the
eastern zones.

Any precipitation that does spread into our area will exit stage
right by mid-morning Thursday as DNVA behind the upper trough
overspreads the central plains. Mostly cloudy skies in the morning
will gradually erode from west to east, and with plenty of solar
insolation, Thursday afternoon will bring one final day of
summer-like warmth as highs reach into the upper 70s north to mid
80s along the KS/OK border.

.LONG TERM...(Thursday night through Tuesday)
Issued at 320 AM CDT Wed Oct 25 2023

Medium range ensembles are in agreement at the beginning of the
long term period suggesting a strong upper level shortwave trough
will eject from the northern Rockies into the northern plains,
sending a strong cold front southward through the central plains
Thursday night into early Friday. Strong north winds in the wake
of this front will cause afternoon temperatures to plummet, with
highs only reaching the low 50s north to upper 50s/near 60 south.
Immediately behind this first wave, another much stronger,
positively tilted trough will rapidly dig southeastward through
the Intermountain West on Saturday and eject onto the High Plains
on Sunday, bringing a reinforcing shot of cold air through our
area and another chance for precipitation over the weekend. At
the moment, precipitation chances seem fairly robust, as ensemble
probability of QPF exceeding 0.1" ranges from 30-50% from the
KS/CO border through US-83, to 80-90% east of US-283 between 12Z
Saturday and 12Z Sunday. If this scenario verifies, southwest KS
will likely see the first snowflakes of the season as strong cold
advection Saturday night brings in temperatures in the 20s. That
said, southwest KS historically struggles to squeeze much
precipitation out of positively tilted upper troughs, and the NBM
pops in the likely (55-74%) to definite (75-100%) categories seem
overdone.

Any precipitation that falls in our area will exit to the
east/southeast by mid-day Sunday as continued cold advection and
DNVA behind the passing upper wave overspreads the area, but the
cold airmass associated with this system will linger. Sunday and
Monday morning will likely see temperatures in the 20s as
probability of sub-freezing temperatures from the EPS and GEFS are
ubiquitously 100%. During those afternoons, the probability of
temperatures exceeding 50F is 0% throughout southwest KS Sunday,
and only 10-30% on Monday. By the end of the long term period,
ensembles suggest temperatures will begin to recover somewhat as
upper level ridging begins to take shape over the western CONUS,
but still remain in the upper 40s to 50s Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1221 AM CDT Wed Oct 25 2023

High confidence that poor flying conditions will prevail at
DDC/HYS/GCK through about 18z Wed, with IFR/LIFR stratus and
limited visibility in BR/FG. Periods of VLIFR visibility (1/4sm)
are most probable at DDC through Wednesday morning, although dense
fog is possible elsewhere. The exception is LBL, where models
maintain VFR through this TAF cycle. VFR is expected to return
areawide after 18z Wed, with south winds increasing, especially
DDC/LBL where gusts will reach 25-28 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  76  57  83 /  20  20  20   0
GCK  55  74  52  80 /  20  10  10   0
EHA  53  76  47  83 /  30   0   0   0
LBL  55  76  50  83 /  20  10  10   0
HYS  58  73  58  78 /  30  30  20  10
P28  63  75  60  81 /  30  50  60  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Turner

In the hours before

Special weather statement, Oct 25, 12:27 AM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1227 AM CDT Wed Oct 25 2023

KSZ062-063-075-076-250615-
Finney KS-Kearny KS-Grant KS-Haskell KS-
1227 AM CDT Wed Oct 25 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES THROUGH 115 AM CDT...

At 1227 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Ulysses, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Kearny, southwestern Finney, northeastern Grant and northwestern
Haskell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3761 10128 3779 10141 3804 10114 3776 10084
TIME...MOT...LOC 0527Z 240DEG 13KT 3774 10125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TURNER
Special weather statement, Oct 25, 2:17 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
217 AM CDT Wed Oct 25 2023

KSZ064-077-078-250800-
Gray KS-Hodgeman KS-Ford KS-
217 AM CDT Wed Oct 25 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FORD...SOUTHWESTERN
HODGEMAN AND EAST CENTRAL GRAY COUNTIES THROUGH 300 AM CDT...

At 217 AM CDT, Doppler radar was tracking a strong thunderstorm near
Howell, moving northeast at 20 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Dodge City around 220 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3763 10017 3779 10027 3796 10002 3771 9981
TIME...MOT...LOC 0717Z 244DEG 12KT 3775 10014

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

TURNER
Special weather statement, Oct 25, 2:22 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
222 AM CDT Wed Oct 25 2023

KSZ030-031-045-046-250800-
Rush KS-Trego KS-Ellis KS-Ness KS-
222 AM CDT Wed Oct 25 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS COUNTIES THROUGH 300
AM CDT...

At 222 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar Bluff, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Ness,
southeastern Trego, northwestern Rush and southwestern Ellis
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 9966 3877 9977 3902 9948 3874 9925
TIME...MOT...LOC 0722Z 240DEG 14KT 3873 9964

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TURNER
Special weather statement, Oct 25, 2:56 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
256 AM CDT Wed Oct 25 2023

KSZ030-031-046-250845-
Rush KS-Trego KS-Ellis KS-
256 AM CDT Wed Oct 25 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TREGO...
NORTHWESTERN RUSH AND ELLIS COUNTIES THROUGH 345 AM CDT...

At 256 AM CDT, Doppler radar was tracking a strong thunderstorm near
Antonino, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Antonino around 300 AM CDT.
  Hays and Munjor around 310 AM CDT.
  Toulon around 315 AM CDT.

Other locations in the path of this storm include Victoria and
Walker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3878 9904 3858 9944 3880 9966 3913 9930
      3913 9904
TIME...MOT...LOC 0756Z 238DEG 29KT 3873 9945

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TURNER
Special weather statement, Oct 25, 3:03 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
303 AM CDT Wed Oct 25 2023

KSZ087-088-250845-
Meade KS-Clark KS-
303 AM CDT Wed Oct 25 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MEADE AND WESTERN
CLARK COUNTIES THROUGH 345 AM CDT...

At 303 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Englewood, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Meade
and western Clark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3707 9999 3713 10020 3745 10013 3736 9977
TIME...MOT...LOC 0803Z 198DEG 11KT 3717 10007

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TURNER
Special weather statement, Oct 25, 3:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
321 AM CDT Wed Oct 25 2023

KSZ031-046-250900-
Rush KS-Ellis KS-
321 AM CDT Wed Oct 25 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RUSH AND SOUTHERN
ELLIS COUNTIES THROUGH 400 AM CDT...

At 321 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Antonino, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Antonino around 325 AM CDT.
  Hays and Munjor around 340 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3884 9904 3877 9904 3862 9936 3877 9953
      3903 9928
TIME...MOT...LOC 0821Z 226DEG 10KT 3876 9939

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:08 PM CDTSpecial Weather StatementDDCStanton82 min
Oct 24, 7:59 PM CDTSpecial Weather StatementDDCGrant61 min
Oct 24, 11:52 PM CDTSpecial Weather StatementDDCGrant38 min
Oct 25, 12:27 AM CDTSpecial Weather StatementDDCKearny48 min
Oct 25, 2:17 AM CDTSpecial Weather StatementDDCFord43 min
Oct 25, 2:22 AM CDTSpecial Weather StatementDDCEllis38 min
Oct 25, 2:56 AM CDTSpecial Weather StatementDDCEllis49 min
Oct 25, 3:03 AM CDTSpecial Weather StatementDDCClark42 min
Oct 25, 3:53 AM CDTSpecial Weather StatementDDCFord37 min
Oct 25, 4:01 AM CDTSpecial Weather StatementDDCEllis29 min
Oct 25, 4:27 AM CDTSpecial Weather StatementDDCKiowa33 min
Oct 25, 4:28 AM CDTSpecial Weather StatementDDCEdwards32 min
Oct 25, 5:58 AM CDTSpecial Weather StatementDDCStafford47 min
Oct 25, 4:06 PM CDTDense Fog AdvisoryDDCFinney, Grant, Hamilton, Kearny, Lane, Ness and 2 more18 hr

Nearby

Special Weather Statements in Kansas, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.